West Virginia, 2022

Damaging Wind in West Virginia, August 29, 2022

August 29, 2022 · NWS RLX · 1 event in 1 county or zone

Bermuda high pressure departed further into the Atlantic Ocean on August 29th to make room for an advancing cold front. An agitated afternoon cumulus field grew into shower and thunderstorms that day with the high likelihood of strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Bermuda high pressure departed further into the Atlantic Ocean on August 29th to make room for an advancing cold front. An agitated afternoon cumulus field grew into shower and thunderstorms that day with the high likelihood of strong wind gusts. A storm that passed over the Kanawha State Forest sent forth a downburst that resulted in several downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 29, 10:14 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 29, 10:14 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1114 PM EDT Mon Aug 29 2022

.SYNOPSIS...
Shower and thunderstorm chances continue tonight into Tuesday.
A cold front crosses late Tuesday. Cooler and drier weather for
the latter part of the work week behind the front.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1100 PM Monday...

Updated temperatures, cloud cover, and PoPs over the next
several hours to match the current trends. Showers and
thunderstorms across the region have been quite persistent this
evening. Activity should continue to slowly drift to the
northeast over the next couple of hours.

As of 605 PM Monday...

Updated temperatures over the next few hours to incorporate in
rain-cooled air across portions of the region. Cloud cover and
PoPs have also been updated to match the latest trends. Scattered
showers and isolated thunderstorms continue to affect portions
of the Mid-Ohio Valley, with a few isolated showers/storms
across portions of the higher terrain. Overall, activity will
generally trend downwards over the next few hours as daytime
heating wanes. However, an enhanced region of low-level
convergence bisecting the CWA currently, could help to promote
some new shower and thunderstorm development throughout the
evening.

As of 105 PM Monday...

Surface high pressure continues to shift east out of the region.
With loss of subsidence, isolated mountain showers and storms will
continue to blossom this afternoon, with additional showers and
storms across NE KY, SE OH into W WV focused by a weak upper level
wave moving into that area. With very weak deep layer shear (around
20 KTs) don't expect much potential for updraft organization, but
some gusty winds will be possible with any core drops. The storms
over the mountains will dissipate quickly with loss of heating while
the storms farther west may persist into the overnight west of the
Ohio River. The remainder of the region will see a mainly dry
overnight.

Tuesday morning, a second, stronger pre-frontal trough will provide
the forcing mechanism for convection in an increasingly moist pre-
frontal environment with precipitable water values poking up toward
the 2 inch mark. The overall severe threat with this activity will
be limited by early convection limiting insolation as well as deep
layer shear toward the lower end of the parameter space, 25-30KTs.
The main threat will be locally heavy rainfall with deep warm cloud
depths and skinny instability profiles fostering efficient rainfall
production. While recent dry conditions have allowed flash flood
guidance to largely recover to their late summer norms, some
localized high water issues would be possible if multiple storms
cross any given location.

May see a bit of a lull in activity Tuesday afternoon as subsidence
behind the aforementioned wave suppresses activity, with renewed
chances for showers and storms late afternoon into the overnight as
the actual cold front swings through.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 215 PM Monday...

Any lingering showers or thunderstorms Tuesday evening should
fairly quickly dissipate or move out to the east by around
midnight. Beyond that, milder and much drier air will filter
into the area with high pressure behind the front. With clear
skies and calming winds, some overnight and morning fog is
possible Tuesday and Wednesday nights. Afternoon highs should be
in the upper 70s to mid-80s in lower elevations, with 60s to
lower 70s in higher terrain. Morning lows will mainly be in the
50s, but some 40s are likely in the mountains and higher
valleys, and a couple of 30s can't be ruled out in the usual
cold spots.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 225 PM Monday...

Warmth and increasing humidity will work back into the area late
this week into the weekend as the high pressure slides off to
the east, bringing a return to S-SW'ly breezes. High pressure
should linger close enough to help suppress any shower or
thunderstorm potential on Friday. Deep enough moisture and
better instability should allow for some to develop or move into
the southern coalfields and SW VA on Saturday, then become more
widespread up the higher terrain in the east for Sunday and
Monday. At this time, shower and t-storm chances in lower
elevations appear more limited, with very low chances as you
work northwest into the Ohio Valley and southeast OH.

Highs in lower elevations will mainly be mid-80s to near 90
degrees, with 70s in the mountains. While humidity will increase
a bit in the long term, heat indexes are currently forecast to
remain well below advisory criteria, though it could still
cause issues for sensitive populations.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
As of 815 PM Monday...

Isolated showers and thunderstorms are meandering across
portions of the region at present. Activity should begin to
slowly wane throughout the rest of the evening, but brief
MVFR/IFR VSBY restrictions are possible in heavier showers or
any thunderstorms, if a terminal were to be affected.
Additionally, some river valley fog is possible across the
deeper valleys of eastern/southern WV and southwest VA later
tonight. EKN is the only terminal that is currently progged to
experience restrictions.

Scattered showers and isolated thunderstorms overspread the
region from the west tomorrow morning beginning around dawn,
moving eastward throughout the day in advance of a slowly
approaching cold front. CIGs will gradually lower into MVFR,
possibly IFR, through mid to late morning. CIGs return to VFR
at most sites by mid to late afternoon. MVFR/IFR VSBY
restrictions could occur at times throughout the day within
heavier showers or any thunderstorms.

Light and variable surface flow is expected tonight. Light SW/W
flow is expected on Tuesday. Gusty winds are possible within any
thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Brief MVFR/IFR VSBY restrictions could
occur in heavier showers or thunderstorms this evening. Fog may
not develop at EKN tonight. Timing of CIG/VSBY restrictions
beginning near dawn on Tuesday into the afternoon may vary,
depending on precipitation coverage.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             TUE 08/30/22
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    M    M    H    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    L    L    L    L    M    M    M    L    H
PKB CONSISTENCY  H    H    M    M    L    L    L    L    L    L    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z WEDNESDAY...
Morning valley fog possible Wednesday through Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/JP
NEAR TERM...JP/GW
SHORT TERM...FK
LONG TERM...FK
AVIATION...GW
Hazardous weather outlook, Aug 29, 9:16 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1016 PM EDT Mon Aug 29 2022

WVZ027>034-039-040-515>526-310230-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1016 PM EDT Mon Aug 29 2022

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated instances of flash flooding are possible Tuesday in areas
that are impacted by slow moving thunderstorms. Additionally, some
thunderstorms could produce damaging wind gusts Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ008>011-013>020-024>026-310230-
Dickenson-Buchanan-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
1016 PM EDT Mon Aug 29 2022

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northern West Virginia and
southern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated instances of flash flooding are possible Tuesday in
areas that are impacted by slow moving thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-310230-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
1016 PM EDT Mon Aug 29 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and western West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 7:51 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
851 PM EDT Mon Aug 29 2022

KYZ105-300130-
Lawrence KY-
851 PM EDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of west central
Lawrence County through 930 PM EDT...

At 850 PM EDT, Doppler radar was tracking a strong thunderstorm over
Keaton, or 7 miles west of Blaine. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blaine and Martha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3800 8302 3805 8298 3806 8295 3808 8294
      3810 8292 3806 8283 3798 8286 3797 8287
      3799 8292 3800 8295 3798 8298 3796 8299
      3797 8302 3799 8303
TIME...MOT...LOC 0050Z 224DEG 3KT 3798 8299

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Aug 29, 8:04 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
904 PM EDT Mon Aug 29 2022

KYZ105-WVZ005-300145-
Lawrence KY-Wayne WV-
904 PM EDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of east central
Lawrence and central Wayne Counties through 945 PM EDT...

At 903 PM EDT, Doppler radar was tracking a strong thunderstorm near
Charley, or near Louisa, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Louisa, Wayne, Fort Gay, Dunlow, East Lynn Lake, Gallup, East Lynn,
Genoa, Clifford and Glenhayes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

&&

LAT...LON 3820 8255 3824 8238 3813 8232 3792 8249
      3793 8249 3793 8250 3794 8250 3794 8249
      3796 8253 3796 8255 3806 8270
TIME...MOT...LOC 0103Z 210DEG 12KT 3801 8262

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Aug 29, 8:49 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
949 PM EDT Mon Aug 29 2022

WVZ005-006-300230-
Wayne WV-Cabell WV-
949 PM EDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of Cabell and northern
Wayne Counties through 1030 PM EDT...

At 949 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beech Fork State Park, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntington, Wayne, Proctorville, Beech Fork State Park,
Barboursville, Milton, Ona, East Lynn Lake, Centerville, Lavalette,
Salt Rock, Pea Ridge and East Lynn.

This includes Interstate 64 in West Virginia between mile markers 10
and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

&&

LAT...LON 3844 8240 3844 8233 3848 8231 3853 8215
      3839 8212 3814 8239 3821 8256
TIME...MOT...LOC 0149Z 209DEG 29KT 3828 8239

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Aug 29, 9:32 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
1032 PM EDT Mon Aug 29 2022

WVZ013-026-300315-
Boone WV-Lincoln WV-
1032 PM EDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of southeastern Lincoln
and northwestern Boone Counties through 1115 PM EDT...

At 1032 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chapmanville, or 10 miles west of Madison, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Julian, Danville, Woodville, Mud and Alkol.

This includes Route 119 near mile marker 54, and between mile markers
58 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

&&

LAT...LON 3815 8198 3818 8185 3808 8184 3799 8197
      3799 8198 3802 8195 3802 8203 3803 8206
TIME...MOT...LOC 0232Z 221DEG 13KT 3804 8199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Aug 29, 9:51 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
1051 PM EDT Mon Aug 29 2022

WVZ026-300315-
Boone WV-
1051 PM EDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northwestern Boone
County through 1115 PM EDT...

At 1051 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madison, Julian, Danville and Foster.

This includes Route 119 between mile markers 50 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3809 8187 3818 8185 3819 8182 3818 8180
      3820 8178 3820 8175 3816 8169 3813 8167
      3804 8185
TIME...MOT...LOC 0251Z 238DEG 9KT 3808 8186

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Aug 29, 10:17 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
1117 PM EDT Mon Aug 29 2022

WVZ008-014-015-300345-
Jackson WV-Kanawha WV-Putnam WV-
1117 PM EDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of north central
Kanawha, northeastern Putnam and southeastern Jackson Counties
through 1145 PM EDT...

At 1117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sissonville, or 10 miles east of Winfield, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sissonville, Kenna, Kentuck and Liberty.

This includes Interstate 77 in West Virginia between mile markers 115
and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3870 8163 3862 8152 3859 8151 3856 8149
      3851 8175 3858 8181
TIME...MOT...LOC 0317Z 244DEG 25KT 3857 8170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11

The radar

The Charleston,WV radar (KRLX), 9 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kanawha

When
August 29, 10:25 PM EST
Where
Kanawha County, 3.54 mi ENE of Dungriff
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Park/Forest Service
Coordinates
38.250, -81.660

Several areas within the Kanawha State Forest had downed trees, including a nearby campground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046436.